What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 14, 7:57 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 14, 7:57 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
757 AM MDT Fri Jul 14 2023
.UPDATE...
Issued at 755 AM MDT Fri Jul 14 2023
Severe Thunderstorm Watch 489 is in effect until 20z this
afternoon for areas along/north of Highway 24 and along/east of
Highway 25. Large hail, damaging winds and locally heavy rainfall
are all possible.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 445 AM MDT Fri Jul 14 2023
Synoptic Overview: An amplifying upper level ridge will migrate
westward from the Desert Southwest to the southern Pacific Coast
this weekend.
Today-Tonight: Flow aloft will veer from WNW to NW in this
period.. as the aforementioned ridge retrogrades to the Pacific
Coast and amplifies /extends northward/ through the Intermountain
West and PAC NW. Modest low-level /850 mb/ warm advection and
frontogenesis (per 04-10Z SPC Mesoanalysis data) continue to
foster bouts of elevated convection in northwest Nebraska this
morning. Thus far, elevated convection has progressively weakened
while tracking downstream /ESE-SE/ into central and southern
Nebraska, however.. simulated reflectivity forecasts via recent
runs of the HRRR and NAM NEST suggest that, as the morning
progresses.. [1] the onset of diurnal heating/destabilization and
[2] augmented forcing associated with convective remnants (e.g.
mesoscale convective vorticity maxima, outflow).. will allow
convection to maintain intensity with southern extent and/or
assist in additional development invof the KS/NE border late this
morning and early this afternoon. While such a scenario seems
likely.. given that convection allowing guidance has ill-captured
upstream convection (thus far) this morning.. downstream
convective evolution (location/coverage over northwest KS, in
particular) remains obfuscated. At present, areas situated
along/east of Highway 83 appear most likely to be affected by
convection late this morning and early this afternoon (~17-21Z) --
where 30-45 KT effective deep layer shear, moderate to strong
instability (1500-2500 J/kg MLCAPE) and moderate to strong DCAPE
(1000-1400 J/kg) are supportive of supercells capable of producing
large hail and damaging winds. Recent runs of the HRRR indicate
that scattered convection developing along northern portions of
the Colorado Front Range invof peak heating may track downstream
(E and SE) into northeast CO late this afternoon and early this
evening (~23-03Z).. where a *relatively* drier and less-favorable
thermodynamic/kinematic environment may, nevertheless, support an
isolated supercell capable of producing large hail and damaging
winds.
Sat-Sat night: NW flow aloft may tend to promote surface
troughing/cyclogenesis in the lee of the southern Rockies (e.g.
NM) in this period -- particularly in the wake of widespread
convection propagating southward from the Central to Southern
Plains Fri eve/night. Expect relatively cooler temperatures and
[overall] decreased potential for convection.
.LONG TERM...(Sunday through Friday)
Issued at 319 AM MDT Fri Jul 14 2023
At the start of the long term period, forecast models depict the CWA
with a northwesterly flow aloft being between an upper air ridge out
to the west and an upper air trough out to the east on Sunday
morning. The northwesterly flow looks to continue through the
remainder of the day with a shortwave disturbance seen in the
evening in the flow over central KS. On Monday, model guidance
forecasts the western ridge moving eastward over the Rockies keeping
the northwesterly flow over the CWA throughout the entire day. An
upper air low in the Pacific Northwest looks to trail the ridge
being on the Canadian side of the international border. For Tuesday,
forecast models show the CWA taking a westerly zonal flow being
between the upper air low moving eastward along the Canadian border
and a large upper air high over the southwestern CONUS. Models also
show another shortwave disturbance over the CWA during the evening.
On Wednesday, models show almost a repeat of the previous day with
westerly zonal flow over the CWA all throughout the day with yet
another shortwave disturbance in the evening. One new feature to
mention though is an upper air ridge moving over the western CONUS.
Forecast guidance show this ridge continuing to move eastward going
into Thursday and turning the CWA's upper air flow to northwesterly
once again. A diurnal shortwave disturbance appears on Thursday
evening over the CWA once again. On Friday, models have the CWA once
again between an upper air ridge to the west and upper air trough to
the east keeping the northwesterly flow aloft. The evening shortwave
disturbance makes another appearance as well on Friday in the latest
long term model runs. As far as the general upper air pattern goes,
the long term models appear to have decent agreement throughout the
extended period with a few differences. Will monitor to see if the
agreement continues going forward.
At the surface, the best chances for precipitation appear to be on
Wednesday through Friday followed by Tuesday with Sunday and Monday
only appearing to have a slight chance for small portions of the
CWA. This is mostly because of presence, location, and timing of the
aforementioned upper air shortwave disturbances on each day that
will allow precipitation to occur. Upon looking at convective
parameters of the days with the higher chances for precipitation,
the CWA sees the highest 0-6km bulk shear reaching up to around
50 kts on Tuesday, Thursday, and Friday. As for model SBCAPE
values, Friday shows values from 1000 to around 2000 J/kg across
the entire region while Wednesday shows sub-2000 J/kg in eastern
half of the CWA and Thursday shows sub-2000 J/kg in western two-
thirds of the CWA during the evening hours of each day. Will
continue to monitor these convective chances, but the potential
looks to possibly be there. Also worth noting is that models
continue to show PWAT values at least one inch and sometimes near
1.5 inches on Tuesday through Friday, so will have watch for
heavy rain/flash flooding potential. Models also hint at a
backdoor cold front to possibly pass through the CWA on Wednesday
night/Thursday morning, so will monitor to see this feature
appears in future model runs. Critical fire weather does not look
be a concern during the long term period with minimum RH values
looking to stay above 20 percent though will watch to see if this
changes.
For the temperature forecast, the CWA expects daytime highs in the
upper 80s to middle 90s on Sunday followed by Monday's highs in the
middle to upper 90s. Tuesday's daytime highs look the warmest with
highs in the middle 90s to around the 100 degree mark. Temperatures
start to trend downward beginning on Wednesday with highs in the
lower to middle 90s and highs on Thursday in the middle 80s to lower
90s range. Friday's daytime highs look to stay within the 80s range
across the entire region. Heat indices values may rise to around 100
degrees on Monday and Tuesday for some portions of the region. As
for overnight lows, Sunday night expects lows in the lower to middle
60s while Monday and Tuesday nights see low temperatures in the
middle 60s to the lower 70s. Overnight lows are forecasted to be in
the lower to upper 60s on Wednesday night followed by overnight lows
being in the lower to middle 60s for the remainder of the long term
period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 445 AM MDT Fri Jul 14 2023
With little change in the synoptic pattern -- and ongoing
convection both around and upstream of the region -- below
average confidence persists with regard to wind speed/direction,
ceilings and thunderstorm potential.
GLD: IFR-LIFR ceilings (and/or visbys associated with fog) are
possible a few hours on either side of sunrise, mainly in the
10-15Z time frame, lifting to MVFR-VFR by late morning.. similar
to yesterday. At this time, it appears that afternoon storms
should be fairly far-removed (north and east) from Goodland. IFR-
LIFR ceilings may develop after sunset.. near the end of the TAF
period. Light southerly to easterly winds will prevail overnight.
Winds are anticipated to shift to the N and increase to 15-25
knots late this morning or early this afternoon.. in association
with convective outflow emanating from early morning storms in
western-central Nebraska. Winds should gradually weaken and veer
to the NE and E thereafter (as convection progresses southeastward
through central Kansas).. becoming light and variable after
sunset.
MCK: IFR-LIFR ceilings (and/or visbys associated with fog) may
develop prior to sunrise, though confidence is well below average.
A potential for thunderstorms appears likely during the mid-late
morning (12-16Z).. as ongoing storms in western-central Nebraska
gradually progress southeast toward the Kansas border. IFR-LIFR
ceilings may develop after sunset.. near the end of the TAF
period. Light southerly to easterly winds will prevail overnight.
Winds are anticipated to shift to the N and increase to 15-25
knots during the mid-late morning.. in association with convective
outflow emanating from early ongoing storms in western-central
Nebraska. Winds should gradually weaken and veer to the NE and E
thereafter (as convection progresses southeastward through central
Kansas).. becoming light and variable after sunset.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...Vincent
LONG TERM...076
AVIATION...Vincent
Hazardous weather outlook, Jul 14, 7:53 AM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
753 AM MDT Fri Jul 14 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151400-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
753 AM MDT Fri Jul 14 2023 /853 AM CDT Fri Jul 14 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Severe Thunderstorm Watch 489 is in effect for areas along and north
of Highway 24, and along and east of Highway 25 through 200 PM
MDT/300 PM CDT. Large hail, damaging winds and locally heavy
rainfall are all possible.
Scattered thunderstorms may develop along northern portions of the
Colorado Front Range this afternoon, tracking east and southeast into
northeast Colorado during the late afternoon. An isolated severe
storm capable of producing large hail and damaging winds is possible,
mainly between 5 PM and 9 PM MDT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today. Please send any
reports of severe weather or flooding to the National Weather
Service in Goodland via phone or social media.
In the hours before
Local storm report, Jul 14, 6:09 AM CST, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
609 AM MDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM Fog 1 WSW Goodland 39.34N 101.73W
07/14/2023 E0.50 mi Sherman KS Public
Corrects previous fog report from 1 WSW
Goodland. Courtesy of Frontier Ag camera at
intersection of Hwy 24/27.
&&
JNLocal storm report, Jul 14, 9:33 AM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
933 AM MDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM Tstm Wnd Gst 2 E Mccook 40.21N 100.59W
07/14/2023 M53 MPH Red Willow NE ASOS
&&
JNLocal storm report, Jul 14, 9:48 AM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
948 AM MDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM Tstm Wnd Gst 4 SSW Bartley 40.20N 100.34W
07/14/2023 E60 MPH Red Willow NE Trained Spotter
estimated at least 60 mph wind gusts with
thunderstorm.
&&
TTSpecial weather statement, Jul 14, 10:06 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
1106 AM CDT Fri Jul 14 2023
KSZ003-NEZ081-141630-
Decatur KS-Red Willow NE-
1106 AM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northern Decatur and
southwestern Red Willow Counties through 1130 AM CDT...
At 1106 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Danbury, or 14 miles north of Oberlin, moving southeast
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Danbury around 1110 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4000 10032 4000 10018 3977 10018 3971 10024
3999 10074 4019 10070
TIME...MOT...LOC 1606Z 306DEG 29KT 4003 10048
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggSpecial weather statement, Jul 14, 10:22 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
1122 AM CDT Fri Jul 14 2023
KSZ002-003-141645-
Rawlins KS-Decatur KS-
1122 AM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of east central Rawlins
and southern Decatur Counties through 1145 AM CDT...
At 1122 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Herndon, or 12 miles west of Oberlin, moving southeast
at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Rawlins and southern Decatur Counties, including the following
locations... Leoville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northwestern Kansas.
&&
LAT...LON 3957 10034 3957 10063 3974 10091 3991 10069
3984 10056 3971 10024
TIME...MOT...LOC 1622Z 303DEG 34KT 3976 10075
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, Jul 14, 10:28 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1028 AM MDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM Hail Danbury 40.04N 100.41W
07/14/2023 E0.70 inch Red Willow NE Public
&&
TT